Q. What does bloody mucus in stool suggest?

Answered by
Dr. Happykumar Kagathara
and medically reviewed by iCliniq medical review team.

Hi doctor,

When I am using the restroom, I saw bloody mucus in my stool. What does it mean? Recently, I suffered with diarrhea and black stools. I had treatment for diarrhea and having bloody mucus in stools. Currently, I am taking gastric tablets and medicines to control diarrhea.

Do you have a question on Inflammatory Bowel Disease or Complete Stool Examination?

Ask a Doctor Now

Dr. Happykumar Kagathara

MBBS., MS (GENERAL SURGERY)., FELLOWSHIP IN SURGICAL GASTROENTEROLOGY., FELLOWSHIP IN HPB SURGERY
Medical Gastroenterology Surgical Gastroenterology

Hello,

Welcome to icliniq.com.

I can understand your concern and worry about the severity of the situation.

Loose stool along with increased frequency of stool (6 to7 times per day), mucus and occasional episodes of bleeding suggest inflammatory bowel disease (ulcerative colitis or Crohn's disease) involving large intestine.

In this condition, an inner layer of the large intestine becomes inflamed. There will be redness and swelling. Thus produce mucus and liquid consistency of stool secondary to poor absorption of nutrients.

In severe cases, bleeding might occur due to development of ulcer in the inflamed part of the large intestine.


Investigations to be done:

Colonoscopy with biopsy, CBC (complete blood count), stool examination routine and culture.

Probable diagnosis:

Inflammatory bowel disease.

Treatment plan:

Medical treatment for disease. Surgery might require if no response from medical treatment or progression of disease.

Regarding follow up:

Revert back with the reports to a medical gastroenterologist online.---> https://www.icliniq.com/ask-a-doctor-online/medical-gastroenterologist

Ask a QueryAsk a Query Consult by PhoneConsult by Phone Video ChatVideo Chat

Related Questions & Answers


I am passing black stools since two days. Why?
Query: Hi doctor, I am passing black stools since two days. I am on medication since four months. The current medication I am taking is Irozorb and Cranbe. Please suggest me what to do.  Read Full »
Dr. Sadaf Mustafa
Internal Medicine Physician

Answer: Hello. Welcome to icliniq.com. Iron in Irozorb can make the stools black or it may be happening due to gastritis or stomach ulcers. It is the iron that oxidizes and give black color, but it seems like you are taking these medications since four months. Did you have black color stools before? ...  Read Full »
 
Are my symptoms pointing towards Crohn's disease?
Query: Hello doctor,I am a 39-year-old female suffering from abdominal pain and intermittent diarrhea. Had a CT with contrast that revealed bowel wall thickening in ascending and transverse colon- possible transmural thickening, that may just be artifactual, but it did show up and warrant GI consult. Abdom...  Read Full »
Dr. Noushif M
Surgical Gastroenterologist

Answer: Hi, Welcome to icliniq.com. You have a suspected thickening of the right colonic wall and features of subacute obstruction (attachment removed to protect patient identity). Crohn's can be a possibility but chances are less. The next step would definitely be a complete colonoscopy. For more infor...  Read Full »
 
Could gastritis cause black stools?
Query: Hi doctor, I have acid reflux problem for the last 5 years. Pain in my throat also happens because of it. For the last eight months, I feel dizzy, vertigo after eating food and sometimes even after drinking water. I have started taking herbal medicines for psoriatic arthritis before six months. Whe...  Read Full »
Dr. Anshul Varshney
Internal Medicine Physician

Answer: Hi, Welcome to icliniq.com. We are here to help you. Most likely you are being given steroids or painkillers in the form of herbal supplements, and they have the side effect of gastritis that can cause black stools. Black stools can also be caused by multivitamins. In such case scenario, my strong ...  Read Full »
 
Trending

Trending

Ask your health query to a doctor online?

Ask a Doctor Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee: